Heart failure caused by molecularly targeted therapies for cancer.
Cancer therapeutics is undergoing a revolution with the advent of new drugs that can selectively target molecules responsible for carcinogenesis and tumor growth. The type and mechanism of these targeting drugs vary. Some are small molecules that specifically target a binding site on a receptor or signal transduction molecule. Antibodies have been engineered to bind to the receptors or the corresponding ligands that mediate a critical cancer activity. In almost all cases, the intent is to inhibit or shut down a specific molecular pathway. Unprecedented activity against the cancer is seen without overt traditional toxicities such as alopecia, nausea and/or vomiting, and cytopenias. Unfortunately, an increase in toxicity has now become evident as more experience accumulates with the use of these drugs. In some cases, unexpected cardiotoxicities have arisen when these new drugs have been added to more conventional chemotherapies. Heart failure is the unfortunate manifestation for many of these toxicities. We outline the scope of this problem and examine the mechanisms of drug-induced heart failure. The distinctive signs and symptoms specific to each drug are described, and the diagnosis and treatment of the condition are discussed. Our aim is to allow the practitioner to recognize the unusual manifestations of heart failure in this setting in order to make a timely diagnosis and begin appropriate treatment measures.